Kansas, 2021

Excessive Heat in Kansas, July 25, 2021

July 25, 2021 · NWS ICT · 1 event in 1 county or zone

Summer heat was turned up in far southern Kansas with heat index values of 105 to 110.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Summer heat was turned up in far southern Kansas with heat index values of 105 to 110.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 25, 5:27 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 25, 5:27 AM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 AM CDT Sun Jul 25 2021

.SHORT TERM...(Today through Tuesday night)
Issued at 311 AM CDT Sun Jul 25 2021

A shortwave trough over the Central Rockies is progged to move
eastward across the Northern and Central Plains today while a weak
entrance region to the H25 jet develops across the Middle
Mississippi Valley area. This is expected to aid in storm
development along a frontal boundary draped across portions of
central and northern Kansas early in the period today as we remain
weakly capped. This activity is expected to propagate southward
impacting much of central and south central Kansas this afternoon
and into the evening and perhaps the overnight period. Pops were
raised and maximum temperatures were lowered slightly. This will
bring heat indices down slightly from the previous forecast but with
dewpoint temperatures in the mid 70s the current plan is to maintain
the heat advisory headline although confidence is low. As the
previous shift noted, pulse-type storms with downburst winds appear
to be the main threat although some pockets of heavy rain/flooding
are also anticipated as PWATs are progged to climb to around the 2
inch mark with slow and erratic storm motions.

Mon-Tue...maintained some pops early in the period on Monday but as
the shortwave trough shifts east of the region a dry afternoon may
be more likely. We expect a brief break from the heat on Monday with
highs remaining near normal or in the low 90s for most areas. The
mid/upper ridge will build back into the Central Plains states on
Tue bringing a return to dry and hot conditions with some locations
approaching the century mark.

.LONG TERM...(Wednesday through Saturday)
Issued at 311 AM CDT Sun Jul 25 2021

Hot and dry weather will prevail through much if not all of the
period as the mid/upper ridge builds into the region and persists
bringing a prolonged period of 100+ degree temperatures to the
area. As the previous shift noted some of the guidance suggests
the ridge may break down again over the weekend but confidence in
this scenario remains fairly low at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 623 AM CDT Sun Jul 25 2021

A slow moving frontal boundary will sink slowly southward into
central Kansas this afternoon. Numerous showers and storms will
accompany the front with a few strong storms possible. Light
easterly winds will prevail across the region today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    94  73  91  72 /  40  50  40  10
Hutchinson      92  71  92  71 /  50  50  30  10
Newton          91  71  89  71 /  40  40  30  10
ElDorado        92  72  89  72 /  30  40  40  10
Winfield-KWLD   94  73  90  73 /  30  50  40  10
Russell         91  68  92  70 /  60  40  20  10
Great Bend      91  68  91  69 /  60  60  20  10
Salina          93  71  94  71 /  50  30  20  10
McPherson       93  70  92  70 /  40  40  30  10
Coffeyville     93  73  90  73 /  20  30  40  10
Chanute         92  74  89  73 /  40  30  40  10
Iola            91  73  89  73 /  40  30  40  10
Parsons-KPPF    93  73  89  73 /  30  30  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ069>072-083-
092>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Jul 25, 3:52 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
452 AM CDT Sun Jul 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
452 AM CDT Sun Jul 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices may rise into the 100 to 105 degree range across
southern Kansas this afternoon. A heat advisory remains in effect
for portions of the area.

Scattered thunderstorms will impact much of the area today. The
strongest storms may be capable of producing strong winds of 50 to
60 mph. Locally heavy rain may also result in ponding of water or
some lowland flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of storms will continue across the area early on Monday.
The strongest storms may produce strong winds and locally heavy
rainfall.

After a brief lull on Monday, heat and humidity will return across
the area for much of next week with heat indices topping out around
105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 25, 8:42 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
942 AM CDT Sun Jul 25 2021

KSZ049>052-067-068-251530-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-Saline KS-
942 AM CDT Sun Jul 25 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  Rice County in central Kansas...
  McPherson County in central Kansas...
  Northern Harvey County in south central Kansas...
  Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 1030 AM CDT.

* At 934 AM CDT...National Weather Service Doppler radar was
  tracking an outflow boundary from thunderstorms near Minneapolis
  and Abilene with locally heavy rainfall. This outflow boundary is
  extending from Woodbine to 7 miles south of Gypsum to near
  Marquette to 7 miles northwest of Lyons...and moving south at 50
  mph.

* Wind gusts up to 50 mph will be possible with this outflow
  boundary.

* strong thunderstorms will be near...
  Lyons and Windom around 945 AM CDT.
  Mcpherson, Alden and Durham around 955 AM CDT.
  Sterling, Inman, Canton and Lehigh around 1000 AM CDT.
  Hillsboro, Nickerson and Lincolnville around 1005 AM CDT.
  Buhler and Goessel around 1010 AM CDT.
  Burrton, Partridge and Abbyville around 1020 AM CDT.
  North Newton and Walton around 1025 AM CDT.

Other locations impacted by these storms include Frederick, Lost
Springs, Willowbrook, Mcpherson Airport, Pilsen, Roxbury, Marion
Lake, Hutchinson Airport and Bridgeport.

LAT...LON 3852 9848 3852 9793 3860 9787 3866 9737
      3861 9737 3861 9693 3852 9693 3852 9682
      3835 9682 3835 9684 3825 9684 3805 9742
      3790 9823
TIME...MOT...LOC 1439Z 345DEG 42KT 3880 9692 3861 9739 3849 9780 3844
9826

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Montgomery

When
July 25, 10:30 AM CST to 1:30 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Coffeyville Airport had a calculated peak heat index of 110 in the afternoon.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975766.